Ihas been suffering from burning mouth syndrome for about 25 to 30 years. Nobody seems to be able to help. I am 78 years old. Can you suggest something?
Margaret Wheddon, via email.
Burning mouth syndrome is a poorly understood condition and your experience with it must be debilitating.
Because there are no tests for it, diagnosis is based on the symptom of a superficial burning sensation (mainly in the tongue) that lasts for at least two hours every day for more than three months.
Research shows that those affected also tend to be depressed and / or anxious – I believe the mood swings are the result of the unrelenting discomfort rather than the cause, although not all agree.
Burning mouth syndrome is a poorly understood condition and your experience with it must be debilitating [File photo]
The condition is more common in postmenopausal women – again, we don’t know why, but I wonder if estrogen plays a role.
There are two theories about the possible cause. The first is that the pain is due to some form of neuropathy or abnormal function of nerves branching off from the trigeminal nerve, which is responsible for sensation in the face.
This is no different from the burning pain that some patients with type 2 diabetes experience in the soles of the feet due to nerve damage.
The second theory concerns receptors in the putamen, an area at the front of the brain. In some patients with painful conditions, including chronic low back pain, the putamen has been found to contain a higher number of receptors for dopamine (a ‘happy’ hormone) – why this is linked to pain is far from clear.
Research shows that burning mouth syndrome can be improved when treated with pramipexole, a drug that stimulates dopamine receptors.
Most patients are treated with low-dose tricyclic antidepressants, gabapentin (an anti-epileptic) or clonazepam (a sedative used to treat certain types of epilepsy) – these reduce nervous activity.
You may have tried some or all of these in the past, although it is very unlikely that you have received pramipexole. If your doctor has not been able to help you with the above, referral to a neurologist may be useful.
My nosebleeds can last for up to 40 minutes and occur at any time. Is there any way to relieve or stop them?
Bob Berrett, Cheltenham, Glos.
The occasional nosebleed affects up to 60 percent of people, usually without any complications. The bleeding can be relieved by sitting, leaning forward, and squeezing the lower, soft part of the nose for 15 minutes.
Leaning back and squeezing the bridge of your nose won’t benefit you, as you have to clot the blood and not just flow down your throat.
Since you have had recurring symptoms for some time, a diagnosis is essential.
Nearly all nosebleeds (90 percent) occur at a point on the nasal septum, the division between the two sides of the nose. Also known as ‘Little’s area’, this is where three major arteries converge.
Bleeding from this area, known as anterior (ie front) epistaxis (nosebleed), is often the result of trauma such as a blow or irritation of the nasal mucosa (mucosa). Common nose picking is the most common cause.
The occasional nosebleed affects up to 60 percent of people, usually without any complications. Bleeding can be relieved by sitting, leaning forward, and squeezing the lower, soft part of the nose for 15 minutes
Air that is too dry, such as from air conditioning or heating, can also play a role. Likewise, the increased blood flow through the nasal mucosa can be caused by allergic rhinitis, where the lining of the nose becomes inflamed as a result of an allergy.
Indeed, chronic allergic rhinitis can also help explain your runny nose, which you mention in your longer letter. This can be confirmed with allergy testing.
Less often, the nosebleed occurs far back in the nose. This is known as posterior epistaxis and can lead to severe bleeding.
Recurrent bleeding, both in the front and back of the nose, is due to either a local cause or a systemic condition such as clotting problems, leukemia, hypertension (high blood pressure) or heart failure.
To rule this out, ask your doctor to refer you to an ear, nose and throat specialist (ENT consultant). They will inspect the nasal wall and likely identify a bleeding point, which can be cauterized to prevent bleeding. They can also determine whether the bleeding is the result of an allergy.
You did not say whether you are on regular medications, but I have to mention that patients taking anticoagulants for conditions such as atrial fibrillation (a heart rhythm disorder) are at high risk for nosebleeds because these medications reduce blood clotting. That includes those who use steroid nasal sprays for allergies, as these can make the nasal mucosa more fragile.
Write to Dr. Scurr
Write to Dr Scurr from Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email firstname.lastname@example.org – include your contact details.
Dr. Scurr cannot enter into personal correspondence. Answers should be taken in a general context and always consult your own GP if you have any health concerns.